Alert archive / Michigan / Snow Squall Warnings in 2020
Snow Squall Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this snow squall warning at Jan 7, 2020, 9:43 AM EST for 10 counties in Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2020, 9:43 AM EST (14:43 UTC)
- Expired
- Jan 7, 2020, 11:15 AM EST
- In force
- 92 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI, Mackinac County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 66 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WWUS53 KAPX 071446
SQWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Gaylord MI
943 AM EST Tue Jan 7 2020
MIC009-019-029-031-033-047-055-089-097-141-071615-
/O.NEW.KAPX.SQ.W.0001.200107T1443Z-200107T1615Z/
Leelanau MI-Chippewa MI-Benzie MI-Cheboygan MI-Grand Traverse MI-
Presque Isle MI-Antrim MI-Emmet MI-Charlevoix MI-Mackinac MI-
943 AM EST Tue Jan 7 2020
The National Weather Service in Gaylord has issued a
* Snow Squall Warning for...
Leelanau County in northern Michigan...
Southeastern Chippewa County in eastern Michigan...
Northeastern Benzie County in northern Michigan...
Cheboygan County in northern Michigan...
Northern Grand Traverse County in northern Michigan...
Northwestern Presque Isle County in northern Michigan...
Antrim County in northern Michigan...
Emmet County in northern Michigan...
Charlevoix County in northern Michigan...
Eastern Mackinac County in eastern Michigan...
* Until 1115 AM EST.
* At 943 AM EST, a dangerous snow squall was located along a line
extending from near Rudyard to 10 miles northwest of Frankfort,
moving east at 40 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
US-31 and US-131 may be impacted in northwest lower. I-75 may be
impacted in Cheboygan and Mackinac Counties along with US-2 in
Eastern Upper east of the Mackinac Bridge
This snow squall will be near...
Empire and Pickford around 1000 AM EST.
Sleeping Bear Point, Kelden, Platte Township, Glen Haven and
Stalwart around 1005 AM EST.
Glen Arbor, Munuscong and Burdickville around 1010 AM EST.
Maple City around 1015 AM EST.
Cedar around 1020 AM EST.
Fouch around 1025 AM EST.
Bingham and Greilickville around 1030 AM EST.
Mapleton around 1040 AM EST.
Other locations impacted by this snow squall include Good Harbor,
Raber, Marquette Island, Lake Bellaire and Riggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4516 8594 4502 8596 4500 8595 4523 8551
4520 8548 4501 8543 4540 8505 4578 8513
4582 8481 4621 8463 4628 8412 4606 8395
4602 8346 4592 8467 4553 8407 4511 8486
4486 8490 4472 8628
TIME...MOT...LOC 1443Z 261DEG 38KT 4617 8460 4477 8634
$$
TJL1 follow-up statement
302
WWUS53 KAPX 071549
SQWAPX
Snow Squall Warning
National Weather Service Gaylord MI
1045 AM EST Tue Jan 7 2020
MIC009-019-029-031-033-047-055-089-097-141-071615-
/O.CON.KAPX.SQ.W.0001.000000T0000Z-200107T1615Z/
Leelanau MI-Chippewa MI-Benzie MI-Cheboygan MI-Grand Traverse MI-
Presque Isle MI-Antrim MI-Emmet MI-Charlevoix MI-Mackinac MI-
1045 AM EST Tue Jan 7 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR
LEELANAU...SOUTHEASTERN CHIPPEWA...NORTHEASTERN BENZIE...CHEBOYGAN...
NORTHERN GRAND TRAVERSE...NORTHWESTERN PRESQUE ISLE...ANTRIM...
EMMET...CHARLEVOIX AND EASTERN MACKINAC COUNTIES...
At 1045 AM EST, a dangerous snow squall was located along a line
extending from near Goetzville to near Mapleton, moving east at 35
mph.
HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
US-131 and I-75 will be affected.
This snow squall will be near...
Detour Village and Goetzville around 1050 AM EST.
Potagannissing Bay around 1055 AM EST.
Kewadin around 1100 AM EST.
Rapid City, Alden and Clam River around 1105 AM EST.
Drummond Island around 1110 AM EST.
Mancelona and Antrim around 1115 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4516 8594 4502 8596 4500 8595 4523 8551
4520 8548 4501 8543 4540 8505 4578 8513
4582 8481 4621 8463 4628 8412 4606 8395
4602 8346 4592 8467 4553 8407 4511 8486
4486 8490 4472 8628
TIME...MOT...LOC 1545Z 266DEG 30KT 4609 8398 4483 8552
$$
TJLWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this snow squall warning went out at Jan 7, 6:01 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Jan 7, 6:01 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
601 AM EST Tue Jan 7 2020
.NEAR TERM...(Today through Tonight)
Issued at 341 AM EST Tue Jan 7 2020
...Light snow showers today and tonight...turning colder tonight...
High Impact Weather Potential...Some accumulating snow today and
tonight (generally sub-advisory amounts)...will result in some
slippery road conditions.
Pattern Synopsis/Forecast...Low pressure center has reached Ontario
early this morning. Associated warm front has pushed just north of
our CWA. Meanwhile...the initial trough/wind shift is moving thru
the Upper Mississippi Valley...with the main cold front now located
along the US/Canadian border of North Dakota and Montana.
All is clear and quiet across our CWA for now...but this will change
today as the initial trough axis swings thru our CWA. High clouds
have already begun to increase across all of Michigan and the SE
half of Wisconsin. Upstream radars around the arrowhead of Minnesota
show increasing returns along this initial trough axis as a narrow
band of snow steadily develops. Latest near term models are handling
this situation fairly well attm...and extrapolation of this feature
brings it and associated precip chances to our western CWA this
morning and pushes it thru the rest of our CWA this afternoon. Lake
contribution with this initial push of lift and moisture will be
minimal...and only expect up to an inch of new snow today. In
fact...some locations along our lakeshores may see some rain mix in
with the snow...further limited our potential new snow amounts. High
temps this afternoon will be mainly in the low to mid 30s.
Main cold front sweeps thru our CWA this evening...featuring rather
strong CAA...wrap-around moisture and low level winds shifting to
the NW. This will definitely increase over-lake instability and
generate lake effect snow showers...targeting our typical snowbelt
areas for the most persistent snow showers and highest new snow
amounts. Overall...expect a general 1 to 3 inches across our typical
snowbelt areas...with locally higher amounts possible. This event
will need to be watched and further analyzed for tonight as expected
snow amounts are just under advisory criteria...and any increase in
expected snow amounts may very well warrant a headline. Strong CAA
will advect much colder air into our region tonight...with overnight
lows expected to fall into the teens.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 341 AM EST Tue Jan 7 2020
...The End of the LES, Freezing Drizzle...
High Impact Weather Potential...A period of light freezing rain or
freezing drizzle is possible in E Upper Thursday/Thursday night.
Pattern Synopsis/Forecast...Wednesday, the models, especially the
convective allowing ones, show that the lake effect snow continues
into the day, as the ridge axis progression has slowed. Models are
now showing the ridge axis doesn't move into the Michigan, until
around 00z/Thu, allowing the snow lake snow bands to continue into
the afternoon. Overnight, the continues to be dry, as the next
system begins to move into the region. The warm front pushes in
first, but the lower levels look to be dry. precipitation doesn't
look like it really start until closer to 18z/Thursday when the
better dynamic lift and isentropic lift are over the region. There
are some signals for a short period of freezing rain, until the sfc
temperatures warm up during Thursday evening. The blended
temperatures then cool back below freezing in the UP with the cold
front by Friday morning.
Primary Forecast Concerns...Moderate snow amounts are possible,
depending on the winds and the residence times for the LES on
Wednesday.
However, the main concern will be the freezing rain/drizzle Thursday
afternoon. This is seeming to be more likely. The main issue is the
moisture doesn't extend above -8 or -9C, but the moisture increases
with height below that. With the gradually increasing uplift, think
that there will be some glazing in E Upper.
.LONG TERM...(Thursday night through Monday)
Issued at 341 AM EST Tue Jan 7 2020
High Impact Weather Potential...Friday night could be interesting
with the snow that could generate with wave moving north.
Friday, the cold front pushes through, and it looks dry through
the day. However, the front stalls and remains stationary. The jet
stream sits over the region, which brings moisture up from the
south. Friday night, a wave travels up the jet and the front,
spreading snow into N Lower. This will continue into Saturday
until the 500 mb shortwave moves through and kicks the front to
the east. Sunday looks dry as high pressure builds into the region
for a bit. Monday, the models are in agreement for the next
system to drop into the region and bring a chance for snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM EST Tue Jan 7 2020
An initial trough axis will slide thru Northern Lower Michigan
today...producing a narrow band of mainly snow across our area.
The main cold front will sweep thru tonight. CAA in the wake of
this front will generate NW flow lake effect snow showers. Overall
conditions will diminish to MVFR today and tonight...possibility
dropping to IFR tonight within some of the more persistent and
heavier lake effect snow bands. Sw winds around 10 kts early this
morning will become west and strengthen to 10 to 20 kts. Winds
will then become NW at 15 to 25 kts this evening behind the cold
front.
&&
.MARINE...
Issued at 341 AM EST Tue Jan 7 2020
Winds and waves will continue to reach SCA criteria thru Wednesday
morning as a cold front sweeps through our area. Chances of snow
will increase today ahead of this front...with NW flow lake effect
snow showers developing tonight as much colder air sweeps into our
region in the wake of this cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...MRHazardous weather outlook, Jan 7, 3:43 AM EST, 6 hours before
Hazardous Weather Outlook National Weather Service Gaylord MI 343 AM EST Tue Jan 7 2020 MIZ016>018-020>036-041-042-086>088-095>099-081200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 343 AM EST Tue Jan 7 2020 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. Some light accumulations of snow are expected across the outlook area today and tonight...especially for our typical snowbelt regions later tonight. Lakeshore flooding is possible mainly for coastal areas along Lake Michigan later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Freezing drizzle is possible across Eastern Upper Michgian Thursday afternoon into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather, snowfall and ice accumulation amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 343 AM EST Tue Jan 7 2020 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:19 AM EST | Winter Weather Advisory | APX | Antrim, Charlevoix, Chippewa, Crawford, Kalkaska, Otsego | 29 hr |
| Jan 7, 10:38 AM EST | Snow Squall Warning | APX | Benzie, Grand Traverse, Kalkaska, Manistee, Wexford | 52 min |
| Jan 7, 12:59 PM EST | Lakeshore Flood Advisory | APX | Benzie, Charlevoix, Emmet, Leelanau, Manistee, Presque Isle | 27 hr |
Nearby
Snow Squall Warnings in Michigan, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.